Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Can Valcyclovir dose be decreased for genital herpes treatment?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1115 Questions
Question
Hoping you can see my history in this site, let me know if not. I was prescribed 500 milligrams twice a day for three days of Valcyclovir for genital herpes to be followed by suppressive therapy. After two doses I experienced severe headache and nausea and my doctor told me to stop taking the drug and she prescribed acyclovir ointment instead. My question is, is there any reason not to try the lower dose (1 gram)? I hate the thought of doing nothing until I see her again in May. I know the recurrences will continue--I get them about every month or so. Maybe the lower dose will not cause the side effects? Thank you.
Posted Wed, 26 Mar 2014 in Medicines and Side Effects
 
 
Answered by Dr. Manjeth Kumar G 2 hours later
Brief Answer: Do not change the dose. Continue if you tolerate s Detailed Answer: Hello, I have gone through your query and understand your concern. You have to understand that lowering the dose is usually not advised in case of any antiviral or antibiotics. When you lower the dose, the effective concentration of the drug in the blood may not be achieved. This may lead to ineffectiveness of drug and infection will not clear. This is not like any diabetic or hypertensive drugs to lower or increase or decrease the dose. Thus if you are able to tolerate the headache and nausea, you can continue the medication at prescribed dose and schedule. You can take NSAIDs like acetaminophen and antiemetic drugs like domperidone for nausea and vomiting. Drink plenty of water. Else follow your treating physician advice of using acyclovir ointment. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Can Valcyclovir dose be decreased for genital herpes treatment? 0 minute later
Thank you. She originally prescribed the 1 gram suppressive to be used after three days on the 500 mg, but I did not finish the 500 mg. I'd like to try the suppressive (1 gram as prescribed). Does that seem reasonable and does that clarify my question? Thanks, XXXX
 
 
Answered by Dr. Manjeth Kumar G 9 hours later
Brief Answer: No. Finish 3 day regime and continue Suppressive. Detailed Answer: Hello, Thanks for your reply. No. You should complete the 3 days of regular dose of 500 mg twice daily for three days and then you should continue the Suppressive therapy of 1 gram per day as prescribed by your treating doctor. You have to understand that it is the decision of the doctor to start suppresive therapy based on number of out breaks you have in a year and treatment response. 3 day dose is to treat the current infection and suppressive therapy is to control the out breaks and recurrence. The suppressive therapy also help in prevention of spread of virus to your partner. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Can Valcyclovir dose be decreased for genital herpes treatment? 1 minute later
There was no way to finish the higher dose--I could not get out of bed I was so sick.nMy outbreak has now cleared up completely and so now I would like to start the suppressive therapy. Thanks again for your quick response!
 
 
Answered by Dr. Manjeth Kumar G 32 minutes later
Brief Answer: You can start suppressive dose of 1 gram/ day. Detailed Answer: Hello, Thanks for your reply. Then you can start the suppressive dose 1 gram per day as prescribed by your doctor. Yes. you may have fewer side effects like headache or nausea. You can manage your self with painkillers and anti emetics available over the counter. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor